Chemotherapy and skin problems
Brenda LaTowsky, MD, is a dermatologist on staff at Banner Thunderbird Medical Center in Glendale, Ariz.
Question: I know that chemotherapy can take its toll on the body, including causing skin problems. What treatment options are available for people who have developed skin problems from chemotherapy?
Answer: You’re absolutely correct. Even for people who have never had skin issues in the past, skin problems are a common side effect of chemotherapy. Rosacea, which can present as redness and pimples on the nose, cheeks, chin and forehead, is a skin condition that may flare up as a result of chemotherapy. It is sometimes called ‘adult acne’ because it can cause acne-like outbreaks. It may also cause burning and soreness in the eyes and eyelids.
Even though these patients have suffered or are suffering through cancer and other health issues, skin conditions – especially when they occur on the face or other areas that are highly visible – can be particularly difficult to deal with. Problematic skin can impact our physical appearance, which may affect our perception of how others see us, or how we see ourselves. Fortunately, there are effective treatment options.
While there are a variety of treatment options for skin problems, such as antibiotics, skin creams, lotions and soaps, I have found laser skin treatments to be a particularly successful approach. The V-beam laser, which is a pulsed dye laser that is used to treat various skin conditions, such as rosacea, acne, acne scars, surgical scars and port wine stain birthmarks, is very effective in restoring the skin and generally requires little or no recovery time. In fact, some patients may see dramatic improvement in their skin after one treatment, although a series of treatments is usually required.
If you experience skin problems, such as rosacea, as a result of chemotherapy or some other cause, speak with your dermatologist about the best treatment option for your specific situation.